Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 92, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 17, 2017, 7:09 PM CDT for Olmsted County, Wabasha County, Winona County, Minnesota. It was in force for 36 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 7:09 PM CDT (00:09 UTC)
- Expired
- May 17, 2017, 7:45 PM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Olmsted County, MN, Wabasha County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:11 PM CDT | TSTM WND GST 66 | Rochester Airport, MN | |
| May 17, 7:11 PM CDT | NON-TSTM WND GST 66 | 4 N Stewartville, MN | ASOS STATION RST, ROCHESTER INTERNATIONAL AIRPORT. |
| May 17, 7:21 PM CDT | TSTM WND GST 64 | Rochester, MN | ALSO REPORTED SOME PEA SIZE HAIL |
| May 17, 7:21 PM CDT | TSTM WND GST 64 | Rochester, MN | ALSO REPORTED SOME PEA SIZE HAIL. |
| May 17, 7:23 PM CDT | TSTM WND GST 40 | St. Charles, MN | |
| May 17, 7:30 PM CDT | HAIL 0.25 | 1 Sse Goodview, MN | |
| May 17, 7:30 PM CDT | HAIL 0.25 | 2 W Winona, MN | |
| May 17, 7:30 PM CDT | HAIL 0.25 | Utica, MN | |
| May 17, 7:34 PM CDT | TSTM WND GST 52 | Dover, MN | |
| May 17, 7:35 PM CDT | TORNADO 0 | S Elgin, MN | AN EF-0 TORNADO TOUCHED DOWN IN ELGIN MINNESOTA ON THE EVENING OF MAY 17TH. THE TORNADO PRODUCED A SHORT PATH OF MAINLY TREE AND ROOF SHINGLE DAMAGE THROUGH THE CITY. THE PATH LENGTH WAS 0.2 MILES WITH A MAX WIDTH OF 30 YARDS. ESTIMATED PEAK WINDS WERE 65 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:13 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1161 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.2
The text
As transmitted.
777
WUUS53 KARX 180009
SVRARX
MNC109-157-169-180045-
/O.NEW.KARX.SV.W.0092.170518T0009Z-170518T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
709 PM CDT WED MAY 17 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Winona County in southeastern Minnesota...
Olmsted County in southeastern Minnesota...
Southern Wabasha County in southeastern Minnesota...
* Until 745 PM CDT
* At 708 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Stewartville to near Chatfield to 9
miles south of Rushford, moving north at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Rochester, Eyota, Byron and Dover around 720 PM CDT.
Elgin and Lewiston around 730 PM CDT.
Plainview, Oronoco and Stockton around 735 PM CDT.
Winona, Goodview and Rollingstone around 740 PM CDT.
Fountain City around 745 PM CDT.
Other locations impacted by these severe thunderstorms include
Marion, High Forest, Pleasant Grove, Douglas and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.
LAT...LON 4419 9268 4419 9255 4427 9255 4427 9191
4420 9187 4416 9180 4413 9173 4403 9159
4385 9174 4385 9245 4383 9245 4384 9269
TIME...MOT...LOC 0008Z 191DEG 48KT 4386 9266 4386 9227 4368 9175
HAIL...<.75IN
WIND...70MPH
$$
Rieck2 follow-up statements
397
WWUS53 KARX 180022
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
722 PM CDT WED MAY 17 2017
MNC109-157-169-180045-
/O.CON.KARX.SV.W.0092.000000T0000Z-170518T0045Z/
Winona MN-Olmsted MN-Wabasha MN-
722 PM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WINONA...OLMSTED AND SOUTHERN WABASHA COUNTIES...
At 721 PM CDT, severe thunderstorms were located along a line
extending from Byron to Eyota to near Rushford, moving north at 55
mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. These storms have a history of producing
damaging winds.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Elgin and Lewiston around 730 PM CDT.
Plainview, Oronoco and Stockton around 735 PM CDT.
Winona, Goodview and Rollingstone around 740 PM CDT.
Fountain City around 745 PM CDT.
Other locations impacted by these severe thunderstorms include
Marion, High Forest, Pleasant Grove, Douglas and Rock Dell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.
LAT...LON 4419 9268 4419 9255 4427 9255 4427 9191
4420 9187 4416 9180 4413 9173 4403 9159
4385 9174 4385 9245 4383 9245 4384 9269
TIME...MOT...LOC 0021Z 191DEG 48KT 4401 9262 4401 9223 4383 9171
HAIL...<.75IN
WIND...70MPH
$$
Rieck257
WWUS53 KARX 180044
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
744 PM CDT WED MAY 17 2017
MNC109-157-169-180054-
/O.EXP.KARX.SV.W.0092.000000T0000Z-170518T0045Z/
Winona MN-Olmsted MN-Wabasha MN-
744 PM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR WINONA...OLMSTED AND SOUTHERN
WABASHA COUNTIES WILL EXPIRE AT 745 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 1100 PM CDT for southeastern
Minnesota...and west central Wisconsin.
LAT...LON 4419 9268 4419 9255 4427 9255 4427 9191
4420 9187 4416 9180 4413 9173 4403 9159
4385 9174 4385 9245 4383 9245 4384 9269
TIME...MOT...LOC 0044Z 191DEG 48KT 4430 9254 4430 9215 4412 9163
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:30 PM CDT, 39 minutes earlier.
Area forecast discussion, May 17, 6:30 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 630 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed May 17 2017 Main taf concerns is another round of thunderstorms at both RST/LSE taf sites this evening...then the potential for IFR/MVFR conditions after 06z Thursday. First band of showers/storms has moved into central Wisconsin and second band of showers/storms pushing into northeast Iowa and southeast Minnesota. This second band will impact both the taf sites mainly through 01-02z Thursday. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION...DTJ HYDROLOGY....DAS
Hazardous weather outlook, May 17, 3:37 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
In the hours before
Local storm report, May 17, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG OSAGE 43.28N 92.81W
05/17/2017 MITCHELL IA LAW ENFORCEMENT
TREES BLOWN DOWN
&&
SHEALocal storm report, May 17, 6:58 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
658 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG STRUM 44.55N 91.39W
05/17/2017 TREMPEALEAU WI 911 CALL CENTER
NUMEROUS TREES DOWN ON HOUSES AND CARS.
&&
DASLocal storm report, May 17, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
659 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND GST SPRING VALLEY 43.69N 92.39W
05/17/2017 M50 MPH FILLMORE MN TRAINED SPOTTER
0648 PM TSTM WND GST ADAMS 43.56N 92.72W
05/17/2017 E40 MPH MOWER MN FIRE DEPT/RESCUE
0656 PM TSTM WND GST SPRING VALLEY 43.69N 92.39W
05/17/2017 E60 MPH FILLMORE MN AMATEUR RADIO
&&
SHEALocal storm report, May 17, 7:01 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
701 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST WYKOFF 43.71N 92.27W
05/17/2017 M50 MPH FILLMORE MN TRAINED SPOTTER
0700 PM HAIL WYKOFF 43.71N 92.27W
05/17/2017 E0.88 INCH FILLMORE MN TRAINED SPOTTER
AT INTERSECTION OF HIGHWAYS 16 AND 80
&&
SHEALocal storm report, May 17, 7:07 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
707 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 N ABBOTSFORD 44.96N 90.32W
05/17/2017 E60 MPH CLARK WI FIRE DEPT/RESCUE
&&
DASLocal storm report, May 17, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST RIDGEWAY 43.30N 91.99W
05/17/2017 E70 MPH WINNESHIEK IA TRAINED SPOTTER
BRANCHES DOWN.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:19 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 41 min |
| May 17, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.